Delaware, 2009

Hail and Damaging Wind in Delaware, July 24, 2009

July 24, 2009 · NWS PHI · 2 events in 1 county or zone

An upper air disturbance helped trigger an isolated severe thunderstorm in northern Delaware during the evening of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An upper air disturbance helped trigger an isolated severe thunderstorm in northern Delaware during the evening of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 24, 2:15 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 24, 2:15 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT FRI JUL 24 2009

.SYNOPSIS...
A WEAKENING COLD FRONT WILL MOVE INTO OUR AREA TONIGHT BEFORE
DISSIPATING ON SATURDAY. AN UPPER AIR DISTURBANCE IS THEN FORECAST
TO DIVE INTO THE GREAT LAKES REGION LATER SATURDAY. THIS FEATURE
WILL HELP DRIVE ANOTHER WEAKENING COLD FRONT INTO OUR REGION LATE
SUNDAY INTO MONDAY. THIS FRONT MAY TEND TO STALL IN OUR VICINITY
MONDAY AND TUESDAY BEFORE DISSIPATING AS ANOTHER COLD FRONT SLOWLY
APPROACHES OUR AREA THURSDAY, BUT THEN MAY MOVE NORTHWARD AS A WARM
FRONT FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AN 18Z SURFACE ANALYSIS PLACED LOW PRESSURE JUST EAST OF CAPE COD
WITH A TRAILING FRONTAL BOUNDARY OFF THE COAST OF NEW JERSEY TO THE
CAROLINAS. ANOTHER COLD FRONT WAS DRAPED FROM THE MIDWEST TO THE
NORTHERN ROCKIES. A WEAK COLD FRONT OR SURFACE TROUGH WAS LOCATED
FROM SOUTHEASTERN CANADA TO NORTHERN VIRGINIA. AN UPPER AIR ANALYSIS
PLACED A MID LEVEL TROUGH FROM THE EASTERN GREAT LAKES TO THE OHIO
VALLEY WITH A PRONOUNCED EMBEDDED SHORT WAVE. THIS SHORT WAVE IS
CLEARLY VISIBLE ON THE WATER VAPOR IMAGERY ATTM FROM WESTERN NEW
YORK TO WESTERN PENNSYLVANIA. A 300 MB JET WAS POSITIONED FROM THE
MIDWEST TO THE MID ATLANTIC, ALTHOUGH THE LATTER IS CYCLONICALLY
CURVED.

THE SHORT WAVE TROUGH /WITH -14C TO -15C AIR AT 500 MB/ AND
ASSOCIATED VORTICITY MAXIMUM WILL BE SLIDING TO OUR EAST THROUGH THE
EVENING. THIS WILL MOSTLY TAKE THE CONVECTION WITH IT AS THE OVERALL
LIFT/FORCING SHIFTS EASTWARD WITH TIME. THE COLD POCKET ALOFT IS
FORECAST TO LIFT MORE NORTHEASTWARD THIS EVENING WITH OUR DELMARVA
ZONES HAVING SLIGHTLY MILDER MID LEVEL AIR, ALTHOUGH LOW-LEVEL
CONVERGENCE IS BECOMING BETTER ACROSS PARTS OF EASTERN MARYLAND
AND DELAWARE. THERE IS ENOUGH INSTABILITY COMBINED WITH THE COLD MID
LEVEL AIR AND DEEP LAYER SHEAR OF ABOUT 20-30 KNOTS TO ALLOW FOR
SOME CONVECTION. STRONG TO SEVERE THUNDERSTORMS /LOCALLY GUSTY
WINDS AND MARGINALLY SEVERE HAIL/ WILL BE POSSIBLE GIVEN THE
KINEMATICS IN PLACE THROUGH ABOUT EARLY THIS EVENING. THESE LOOK
TO MOSTLY PROPAGATE INTO OUR CWA AS THE LAPS DATA INDICATES A
DISTINCT INSTABILITY GRADIENT FROM WEST TO EAST DUE TO LOWER
CLOUDS HANGING TOUGH TODAY. THIS IS GRADUALLY ERODING THOUGH AS
THE LOWER CLOUDS THIN SOME. MLCAPE HOWEVER IS HIGHER AND THIS
SHOULD TEND TO ALLOW FOR STORMS TO THE WEST TO SURVIVE FOR AWHILE.
SPCS DAY ONE OUTLOOK HAS A SLIGHT RISK OF SEVERE STORMS IN A GOOD
PART OF OUR CWA, THEREFORE WE WILL CONTINUE TO CARRY SOME ENHANCED
WORDING FOR A TIME THIS EVENING. THE WEAK SURFACE COLD
FRONT/TROUGH LOOKS TO MOVE INTO OUR AREA TONIGHT, HOWEVER IT WILL
TEND TO SLOW ITS FORWARD PROPAGATION TOWARD DAYBREAK AS IT WEAKENS
FURTHER. ANOTHER SHORT WAVE IS FORECAST TO ARRIVE TOWARD DAYBREAK,
ALTHOUGH THIS ONE IS MUCH WEAKER THAN THE PREVIOUS. THE GFS IS A
BIT MORE ROBUST WITH THIS FEATURE COMPARED TO THE NAM/WRF, AND THE
GFS DEPICTION LOOKS A BIT OVERDONE AS IT MAY HAVE SOME GRIDSCALE
FEEDBACK INVOLVED DUE TO UPWIND CONVECTION. THE FLOW ALOFT WILL BE
MORE AND MORE FROM THE SOUTHWEST, THEREFORE THE SHORT WAVE WOULD
TEND TO SLIDE NORTHEASTWARD AS OPPOSED TO THE SOUTHEAST. OVERALL
THOUGH, IT APPEARS LITTLE IN THE WAY OF LIFT WILL BE IN PLACE
ALONG WITH LITTLE INSTABILITY TO PROMOTE SHOWER AND THUNDERSTORM
ACTIVITY TO BE CARRIED WELL INTO THE OVERNIGHT HOURS. AS A RESULT,
WE WILL CARRY SOME POPS THIS EVENING FOR A TIME, THEN LOWER BELOW
SLIGHT CHC.

TEMPERATURES WERE MOSTLY A BLEND OF THE GFS/NAM MOS. ENOUGH
LOW-LEVEL MOISTURE COMBINED WITH LIGHT WINDS OVERNIGHT /EARLY
SATURDAY MORNING/ MAY LEAD TO PATCHY FOG.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS YET ANOTHER UPPER-LEVEL LOW SETTLES ACROSS THE GREAT LAKES REGION
DURING SATURDAY, A SOUTHWESTERLY FLOW REGIME WILL BE MAINTAINED
ACROSS THE NORTHEAST AND MID ATLANTIC STATES. OUR REGION LOOKS TO BE
BETWEEN SYSTEMS ON SATURDAY AS LITTLE PVA IS FORECAST TO EJECT
NORTHEASTWARD ON THE EAST SIDE OF THE UPPER-LEVEL TROUGH. THIS IS IN
RESPONSE TO THE UPPER-LEVEL LOW STILL WELL TO OUR NORTHWEST. WHILE
THE PRECIPITATION CHCS ARE RATHER LOW ON SATURDAY, A FEW ISOLATED
STORMS CANNOT BE RULED OUT. THE ORGANIZATION POTENTIAL THOUGH IS
EXPECTED TO BE RATHER LOW GIVEN NO REAL FOCUSED SYNOPTIC SCALE LIFT.
WE MAY ACTUALLY HAVE MORE INSTABILITY IN THE MORNING AS THE SURFACE
DEW POINTS MAY TEND TO POOL SOME, HOWEVER WITH VERTICAL MIXING
OCCURRING DESPITE A SOUTHWEST FLOW, THE DEW POINTS MAY ACTUALLY
LOWER THROUGH THE DAY. THE NAM/WRF FORECAST SOUNDINGS SHOW THIS
POTENTIAL WITH THE MOS ALSO LEANING THIS WAY. FOR DEW POINTS, WE
LEANED MORE TOWARD THE NAM GUIDANCE AS IT TYPICALLY DOES BETTER WITH
THESE SETUPS. THE GFS FORECAST SOUNDINGS ARE NOT AS ROBUST WITH THIS
IDEA, ALTHOUGH THEY DO SHOW SOME POTENTIAL FOR SOMEWHAT LOWER DEW
POINTS DURING THE AFTERNOON FOR A TIME. THE NAM/WRF ALSO CONTINUES
TO SHOW A BIT OF A CAP WHERE THE GFS DOES NOT. REGARDING POPS, AS OF
NOW OUR HIGHER TERRAIN AREAS MAY BE WERE ISOLATED CONVECTION FORMS
WHICH MAY THEN PROPAGATE EASTWARD INTO THE EVENING HOURS. WE WILL
CARRY SOME SLIGHT CHC POPS AS A RESULT FOR NOW. SOME ACTIVITY MAY
ALSO DEVELOP ACROSS NORTHERN VIRGINIA IN THE AFTERNOON IN RESPONSE
TO MORE INSTABILITY AND SOME LOW-LEVEL CONVERGENCE.

THE UPPER-LEVEL FEATURE WILL DRIVE ANOTHER SURFACE COLD FRONT OUR WAY
SATURDAY NIGHT AND SUNDAY. AS THIS SYSTEM AMPLIFIES TO OUR WEST
DURING SUNDAY, THE MID LEVEL FLOW IS FORECAST TO INCREASE TO ABOUT
40 KNOTS OWNING TO DEEP LAYER SHEAR FOR STORM ORGANIZATION. THERE
APPEARS TO BE NO SHORTAGE OF INSTABILITY WITH SBCAPE ABOUT 1,000
J/KG ALTHOUGH THE GFS HAS SBCAPE AROUND 2,000 J/KG. THE FREEZING
LEVEL IS AROUND 10,000 FEET THEREFORE IF THE INSTABILITY CAN BE
REALIZED, UPDRAFT STRENGTH WOULD BE GOOD AND ALLOW FOR HAIL
PRODUCTION AND EFFICIENT CHARGE SEPARATION. PW VALUES ARE AROUND
1.5 INCHES, WHICH WOULD ALLOW FOR LOCALLY HEAVY RAIN. OUR CWA IS
RATHER CLOSE TO THE RIGHT ENTRANCE REGION OF A 250 MB JET. A
POSSIBLE FLY IN THE OINTMENT WILL BE UPSTREAM ACTIVITY AS SOME MODEL
GUIDANCE SUGGEST THAT A CONVECTIVE CLUSTER MAY BE ONGOING. THIS MAY
TEND TO WEAKEN AS IT MOVES ACROSS NEW YORK AND PENNSYLVANIA IN THE
MORNING, BUT SHOULD INTENSIFY/REORGANIZE WHEN ENCOUNTERING MORE
INSTABILITY WITH DAYTIME HEATING. WE ARE NOT REAL CERTAIN ATTM HOW
ACTIVE THE DAY WILL BECOME, THEREFORE WE WILL GO WITH CHC POPS FOR
SCATTERED CONVECTION ESPECIALLY IN THE AFTERNOON AND TRY TO DEPICT A
WEST TO EAST MOVEMENT DURING THE DAY.

AS WE MAINTAIN A SOUTHWESTERLY FLOW ALOFT REGIME, THE SURFACE FRONT
SHOULD TEND TO SLOW AS IT IS IN OUR CWA AND ANY LOWERING DEW POINTS
ARE ANTICIPATED TO RECOVER SATURDAY NIGHT AND SUNDAY. THE BOUNDARY MAY
ACTUALLY TEND TO STALL AND LINGER TO START THE LONG TERM. THE MODEL
GUIDANCE IS SUGGESTING THAT INSTABILITY IS MAINTAINED THROUGH SUNDAY
NIGHT. AS THE BOUNDARY IS IN THE VICINITY ALONG WITH AN UPPER-LEVEL
TROUGH AXIS STILL TO OUR WEST, ANY EMBEDDED SHORT WAVES MAY BE ABLE
TO POP A SHOWER OR THUNDERSTORM. FOR THIS REASON, WE WILL TAKE THE
CHC POPS IN THE EVENING FOR SCATTERED ACTIVITY AND LOWER TO SLIGHT
CHC FOR ANY ISOLATED ACTIVITY THAT MAY LINGER.

AS FOR TEMPERATURES, WE GENERALLY UTILIZED A GFS/NAM MOS BLEND. THE
SOUTHWEST LOOKS STRONG ENOUGH WHERE 90F BOTH SATURDAY AND SUNDAY
AFTERNOONS ESPECIALLY IN THE MORE URBAN AREAS AND THE COASTAL PLAIN.
THE SOUTHWEST FLOW LOOKS TO BE STRONG ENOUGH AS WELL TO ALLOW
COASTAL DELAWARE TO GET WELL INTO THE 80S, ALTHOUGH FOR COASTAL NEW
JERSEY THE LOW-LEVEL FLOW MAY TEND TO BACK TO THE SOUTH.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
WHILE AN UPPER LEVEL TROUGH WILL PERSIST OVER EASTERN CANADA THROUGH
THE PERIOD, A BERMUDA HIGH IS EXPECTED TO BUILD WESTWARD TOWARD THE
SOUTHEAST U.S. COAST EARLY NEXT WEEK. WITH THIS TYPE OF PATTERN,
SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY, ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. HOWEVER, MUCH OF THE TIME WILL BE
RAIN FREE. TEMPERATURES WILL WARM UP INTO THE UPPER 80S EARLY NEXT
WEEK, AND THE 90 DEGREE MARK MAY EVEN BE REACHED BY MIDWEEK IN THE
PHILADELPHIA METRO AREA.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

NEW TAFS REFLECT THE CURRENT CONDITIONS THAT SHOWED ANY OF THE
LEFTOVER CLOUDS BELOW 3 THSD FT DISSIPATING AND GETTING REPLACE BY
CLOUDS AROUND 5 THSD FT DUE TO HEATING. THE ONLY PLACES THAT VCTS
AND CB WERE IN THE INITIAL FCST WERE ABE AND RDG SINCE RADAR
SHOWED SOME POP-UP ECHOES IN THAT REGION. OTHERWISE, VFR CONDITIONS
ARE FCST AT ALL SITES AS OF 18Z.

BY 20-22Z, CONVECTION IS EXPECTED TO DEVELOP WITH INCREASING
COVERAGE. THIS IS DUE TO ADDITIONAL HEATING THAT WILL HELP
DESTABILIZE THE AIRMASS AS WELL AS A DISTURBANCE ALOFT APPROACHING
FROM THE SW AND W. THIS DISTURBANCE IS FCST TO MOVE THROUGH AROUND
00Z. DUE TO THE DISTURBANCE TSTMS SHOULD BECOME MORE WIDESPREAD
AND MAY DEVELOP INTO LINES. ALSO, THERE IS A POSSIBILITY OF SOME
TSTMS BECOMING SVR. SPC HAS PLACED MOST OF THE AREA UNDER A SLIGHT
RISK FOR THIS EVENING.

BETWEEN 00Z AND 03Z, ANY SHOWERS AND TSTMS SHOULD HAVE MOVED OFF
TO THE EAST AND SKIES SHOULD CLEAR. HOWEVER, DURING THE EARLY
MORNING HOURS SOME FOG MAY FORM DUE TO THE CLEARING SKIES AND
LIGHT WINDS AS WELL AS ANY RAIN THAT FALL THIS EVENING. FOR NOW,
MVFR CONDITIONS FOR FOG WILL BE FCST, BUT AREAS THAT GET RAIN MAY
DROP TO IFR FOR A COUPLE HOURS AROUND OR JUST AFTER SUNRISE SAT.

ON SATURDAY, VFR CONDITIONS SHOULD RETURN QUICKLY DURING THE
MORNING AND REMAIN IN PLACE ALL DAY.

OUTLOOK...
THE NEXT THREAT OF TSTMS IS SUNDAY AND THERE IS THE POSSIBILITY OF
TSTMS EACH DAY THROUGH EARLY NEXT WEEK.

&&

.MARINE...
SEAS HAVE COME DOWN BELOW 5 FT IN ALL AREAS SO SCA HAVE BEEN
DISCONTINUED.

A S TO SW FLOW IS FORECAST THROUGH EARLY NEXT WEEK AS ANY FRONTAL
BOUNDARIES SHOULD WEAKEN AND DISSIPATE BEFORE GETTING TO THE REGION.
ON SUNDAY, ONE OF THESE APPROACHING FRONTS SHOULD CAUSE THE
SOUTHERLY WINDS TO INCREASE TO 15 KT AND OCCASIONAL GUSTS TO 25 KT
COULD OCCUR ON THE OCEAN. SINCE IT IS TOO EARLY TO CONSIDER SCA FOR
THIS SETUP, NO HEADLINES WILL BE ISSUED.

SATURDAY SHOULD SEE A RESPITE FROM THE THREAT OF SHOWERS AND TSTMS,
BUT FROM SUNDAY THROUGH EARLY NEXT WEEK, SHOWERS AND TSTMS ARE AGAIN
POSSIBLE, MAINLY EACH AFTN AND EVENING.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES HAVE DROPPED AND NOT ENOUGH TO CAUSE FLOODING
CONSIDERING THE ASTRONOMICAL TIDE HEIGHTS. THE TREND THE NEXT COUPLE
DAYS IS FOR NEGATIVE DEPARTURES AND WITH THE ASTRONOMICAL TIDES
COMING DOWN, WE DO NOT EXPECT FLOODING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...MIKETTA
AVIATION...STAUBER
MARINE...STAUBER
TIDES/COASTAL FLOODING...STAUBER
Hazardous weather outlook, Jul 24, 4:40 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 PM EDT FRI JUL 24 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-251200-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
540 PM EDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY TO MID EVENING.
SOME OF THE STORMS MAY TURN LOCALLY STRONG TO SEVERE WITH GUSTY
WINDS AND HAIL. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING AND DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG THUNDERSTORMS WITH GUSTY WINDS AND HAIL WILL BE POSSIBLE
SUNDAY, ESPECIALLY FROM ABOUT MIDDAY ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-251200-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
540 PM EDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS, ARRIVING FROM THE WEST, ARE EXPECTED
THROUGH EARLY TO MID EVENING. SOME OF THE STORMS MAY TURN LOCALLY
STRONG WITH GUSTY WINDS AND HAIL. THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG THUNDERSTORMS WITH GUSTY WINDS AND HAIL WILL BE POSSIBLE
SUNDAY, ESPECIALLY LATER IN THE AFTERNOON.

THE RISK OF RIP CURRENTS SHOULD BE MODERATE AND MIGHT EVEN BE HIGH
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-251200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
540 PM EDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS, ARRIVING FROM THE WEST, ARE EXPECTED
THROUGH EARLY TO MID EVENING. SOME OF THE STORMS MAY TURN LOCALLY
STRONG WITH GUSTY WINDS AND HAIL. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING FREQUENT CLOUD TO SURFACE LIGHTNING AND DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG THUNDERSTORMS WITH GUSTY WINDS AND HAIL WILL BE POSSIBLE
SUNDAY, ESPECIALLY LATER IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GORSE/RNS

In the hours before

Special weather statement, Jul 24, 2:27 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
327 PM EDT FRI JUL 24 2009

DEZ003-004-242030-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
327 PM EDT FRI JUL 24 2009

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF GEORGETOWN...MOVING EAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR MILTON AROUND 330 PM...LEWES
AROUND 345 PM...HENLOPEN ACRES AND REHOBOTH BEACH AROUND 400 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
PEOPLE AT THE BEACH SHOULD SEEK SHELTER PRIOR TO THE STORMS APPROACH.

SZATKOWSKI
Special weather statement, Jul 24, 4:04 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
504 PM EDT FRI JUL 24 2009

NJZ001-242130-
SUSSEX NJ-
504 PM EDT FRI JUL 24 2009

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF MONTAGUE...MOVING EAST AT 5 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

SZATKOWSKI
Special weather statement, Jul 24, 4:33 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
533 PM EDT FRI JUL 24 2009

MDZ008-PAZ067-242300-
CECIL MD-CHESTER PA-
533 PM EDT FRI JUL 24 2009

...STRONG THUNDERSTORMS WILL AFFECT CECIL AND CHESTER COUNTIES...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
READING TO 22 MILES SOUTHWEST OF LANCASTER...MOVING SOUTHEAST AT 15
MPH. THE THUNDERSTORMS WILL BE NEAR HONEY BROOK...ELVERSON AROUND 545
PM...GLENMOORE...PARKESBURG AROUND 600 PM...THORNDALE...LIONVILLE
AROUND 615 PM...MARSHALLTON...DOWNINGTOWN AROUND 630 PM...WEST
CHESTER AND WEST GOSHEN AROUND 645 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

SZATKOWSKI
Special weather statement, Jul 24, 5:22 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
622 PM EDT FRI JUL 24 2009

DEZ001-PAZ070-242315-
DELAWARE PA-NEW CASTLE DE-
622 PM EDT FRI JUL 24 2009

...STRONG THUNDERSTORMS WILL AFFECT DELAWARE AND NEW CASTLE
COUNTIES...

AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF WEST
CHESTER TO 12 MILES NORTHWEST OF NEWARK TO 13 MILES NORTHWEST OF
NEWARK TO 22 MILES WEST OF ELKTON...MOVING EAST AT 25 MPH. THE
THUNDERSTORMS WILL BE NEAR CHEYNEY...GRADYVILLE AROUND 645 PM...ROSE
VALLEY...NETHER PROVIDENCE TOWNSHIP AROUND 700 PM...PROSPECT PARK AND
NORWOOD AROUND 715 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

SZATKOWSKI

The radar

The Dover AFB radar (KDOX), 109 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
July 24, 5:33 PM EST
Where
New Castle County, 1.25 mi WNW of Hockessin to 0.95 mi W of Hockessin
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.784, -75.703

A severe thunderstorm knocked down trees and wires in northwestern New Castle County and hit the Hockessin area of Mill Creek Hundred the hardest. Millcreek Road and Evanson Road were closed because of downed trees. About 10,000 homes and businesses lost power in the county, about 125 were still without power the night of the 25th.

Hail, New Castle

When
July 24, 5:38 PM EST
Where
New Castle County, 0.93 mi NW of Hockessin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.788, -75.694

Quarter size hail fell from a severe thunderstorm in Hockessin (Mill Creek Hundred).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186474, 186318.